Florida, 2006

Tornado in Florida, August 24, 2006

August 24, 2006 · NWS MLB · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 24, 1:21 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 24, 1:21 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
221 PM EDT THU AUG 24 2006

.DISCUSSION...
TONIGHT...NUMEROUS SHOWERS MOVING ACROSS THE AREA ATTM. THE BULK OF
THE ACTIVITY HAS BEEN IN THE FORM OF MODERATE TO HEAVY SHOWERS AND
LIGHTNING WILL REMAIN THE MAIN HAZARD WITH THESE STORMS FOR THE
REMAINDER OF THE AFTERNOON. STORMS WILL LINGER WELL PAST DARKNESS
WITH A TAPERING OFF OF ACTIVITY FROM WEST TO EAST DURING THE
EVENING. A SMALL POTENTIAL EXISTS FOR A FEW STRONG STORMS ALONG THE
IMMEDIATE EAST COAST THIS AFTERNOON. WL KEEP SCT SHOWERS AND STORMS
ACROSS THE AREA WITH AN END TO SHOWERS BY 11 PM. EXPECT A GRADUAL
DISSIPATION OF UPR CLOUDS THROUGH THE OVERNIGHT AND LOWS WILL
AVERAGE IN THE LOWER TO MID 70S WITH VERY LIGHT W TO SW WINDS.

FRI...HIGH PRESSURE RIDGE TO THE SOUTH WILL RESULT IN CONTINUED
WESTERLY FLOW (THOUGH WEAKENING A BIT) AND MOISTURE LEVELS WILL
REMAIN HIGH.  THIS SHOULD RESULT IN A HIGH COVERAGE OF
SHOWERS/STORMS AGAIN. MOS IS AROUND 70 PERCENT AND DO NOT SEE ANY
REASON TO DIVERGE SINCE THE COVERAGE IS HIGH TODAY AND LITTLE CHANGE
IS INDICATED IN THE PATTERN.

WEEKEND...LATEST GFS SHOWS NORTHERN STREAM NOW BEING MORE ZONAL AND
HENCE THE SOUTHERN EXTENSION OF THE CONTINENTAL HIGH IS MUCH WEAKER.
THE ASSOCIATED WEAK FRONTAL BOUNDARY IS NOT FORECAST TO DROP AS FAR
TO THE SOUTH.  THE UKMET SHOWS A WEAK DEFINITION OF THE BOUNDARY
ALSO BUT IS STRONGER WITH THE HIGH PRESSURE RIDGE BUILDING DOWN THE
EASTERN SEABOARD...WITH A LIGHT ONSHORE FLOW DEVELOPING SUNDAY.  THE
ETA/NAM/WRF HOWEVER IS MUCH FURTHER TO THE SOUTH WITH THE BOUNDARY
AND STRONGER ONSHORE FLOW...BUT GIVEN THE TIME OF YEAR (WARM WATERS)
THINK THAT IT IS WAY TOO FAR SOUTH AND WOULD TEND TO FAVOR THE GFS
MODEL TREND.

THIS CAUSES PROBLEMS WITH THE FORECAST AS IT DOES NOT LOOK LIKE WE
WILL GET INTO AN EAST FLOW BY SUNDAY AS PREVIOUSLY ADVERTISED.
INSTEAD A WEAK LOW LEVEL RIDGE AXIS MAY STAY ACROSS CENTRAL FLORIDA.
MOISTURE VALUES SHOULD CONTINUE AT OR ABOVE NORMAL BUT INSTABILITY
STILL LOOKS MARGINAL WITH RATHER WARM TEMPS ALOFT. STEERING FLOW
WILL WEAKEN WHICH WOULD FAVOR THE INTERIOR FOR AFTERNOON STORMS...
THOUGH PROBABLY NOT AS FAR INLAND AS PREVIOUSLY THOUGHT.

HAVE ADJUSTED INTERIOR POPS UP TO LIKELY ON SAT AS I DO NOT SEE MUCH
CHANGE IN MOISTURE/INSTABILITY LEVELS.  WILL STAY WITH SCATTERED
POPS FOR SUNDAY WITH MAIN CHANCES BEING IN THE AFTERNOON OVER THE
INTERIOR.  HOWEVER...UPPER LEVEL ANTICYCLONE OVER THE SOUTHEAST U.S.
WILL PUSH CONVECTIVE DEBRIS INLAND...WHICH WOULD BRING THE
POSSIBILITY OF BACKBUILDING STORMS TO THE COASTAL ZONES.

MON-THU...GIVEN UNCERTAINTY IN THE SHORT RANGE...DO NOT PLAN TO
CHANGE THIS PORTION OF THE FORECAST.  HOWEVER IF THE LATEST MODEL
TREND PANS OUT...WE WONT BE GETTING INTO MUCH OF AN EASTERLY FLOW
REGIME.  ALSO...THE GFS IS INDICATING A MID/UPPER LEVEL ANTICYCLONE
SETTLING OVER THE SOUTHEAST AND FLORIDA...KEEPING THE STRONG
TROPICAL WAVE/INCIPIENT TROPICAL SYSTEM CURRENTLY MOVING THROUGH THE
WINDWARD ISLANDS WELL TO OUR SOUTH.

&&

.MARINE...ASIDE FROM SCT STORMS MOVING OFFSHORE THIS EVENING...NO
SIG WX THROUGH FRIDAY.  LIGHT OFFSHORE COMPONENT DURING THE
OVERNIGHT WILL BECOME ONSHORE BY MID DAY ON FRIDAY.  SEAS LESS THAN
3 FT ARE EXPECTED THROUGH FRI.

MODELS LOOK LIKE THEY ARE TRENDING TOWARDS WEAKER AND A SHORTER
PERIOD OF ONSHORE FLOW.  THEREFORE WILL STAY WITH WINDS 10 KNOTS OR
LESS THROUGH THE REST OF THE WORK WEEK AND INTO EARLY NEXT WEEK.
SEAS ALSO DONT LOOK LIKE A MAJOR CONCERN WITH WAVE WATCH SHOWING
3 FEET OR LESS.  WEAKENING OF OFFSHORE STEERING FLOW IS EXPECTED
SATURDAY...BUT SOME STORMS MAY AFFECT THE INTRACOASTAL.  BY SUNDAY
STORMS SHOULD FORM FARTHER INLAND BUT SOME OUTFLOW BOUNDARIES MAY
SPREAD BACK TO THE INTRACOASTAL AND PROVIDE BRIEF GUSTY WINDS.

&&

.AVIATION...SCT IFR CONDITIONS THROUGH 02Z WITH MAINLY VFR AFT 03Z.
SFC WIND GUSTS NEAR ISOLD STRONG STORMS TO 35 KT WITH VSBY BLO 1 SM
THROUGH 01Z. STRONGER STORMS ALONG THE EAST COAST CORRIDOR THIS
EVENING WL COME TO AN END SHORTLY AFTER 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  74  88 /  40  70  40  50
MCO  76  92  75  90 /  30  70  40  60
MLB  73  90  73  88 /  40  70  50  50
VRB  73  91  74  89 /  40  70  50  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...PENDERGRAST
LONG TERM....LASCODY
Hazardous weather outlook, Aug 24, 4:31 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
531 AM EDT THU AUG 24 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
242145-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
531 AM EDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
ABUNDANT MOISTURE AND A SLOWLY DEVELOPING EAST COAST SEA BREEZE
BOUNDARY WILL RESULT IN A HIGH COVERAGE OF LIGHTNING STORMS TODAY.
A WEAK SOUTHWEST STEERING FLOW WILL FOCUS MOST STORM ACTIVITY
ACROSS THE COASTAL COUNTIES OF EAST CENTRAL FLORIDA.

THE GREATEST THREAT FROM STORMS TODAY WILL BE FROM FREQUENT CLOUD
TO GROUND LIGHTNING AND HEAVY RAIN. AN ISOLATED STORM DEVELOPING
ALONG THE SLOWLY MOVING SEA BREEZE MAY GENERATE WIND GUSTS TO 50
MPH. OVERALL STORM MOTION WILL BE TOWARDS THE EAST AT 10 MPH. AT
THE FIRST SIGN OF A STORM IN YOUR AREA SEEK SHELTER INSIDE A
SUBSTANTIAL STRUCTURE TO PROTECT YOURSELF FROM THE DANGERS OF
LIGHTNING.

...FLOOD IMPACT...
A FEW SLOW MOVING STORMS MAY PRODUCE PONDING OF WATER ON ROADS OR POOR
DRAINAGE FLOODING. ISOLATED RAINFALL AMOUNTS OF UP TO 3 INCHES IS
POSSIBLE INTO THIS EVENING. HOWEVER...AVERAGE RAINFALL AMOUNTS WILL BE
CLOSER TO ONE HALF INCH.

...MARINE THUNDERSTORM GUST IMPACT...
THE STEERING FLOW WILL REMAIN OUT OF THE SOUTHWEST. STORMS
DEVELOPING OVER THE MAINLAND ALONG THE SEA BREEZE WILL AFFECT THE
INTRACOASTAL AND NEARSHORE WATERS FROM MID AFTERNOON INTO THE
EVENING. MARINERS SHOULD BE PREPARED FOR AN ISOLATED STORM TO
PRODUCE WIND GUSTS TO 35 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LIGHTNING STORMS WILL AGAIN FAVOR THE EAST SIDE OF THE PENINSULA
FRIDAY. SOMEWHAT DRIER AIR AND A DEVELOPING ONSHORE FLOW WILL
BEGIN TO REDUCE COVERAGE AND SHIFT THE STORMS TOWARD THE INTERIOR
AND WEST SIDE OF THE PENINSULA BY LATE THIS WEEKEND AND EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BLOTTMAN

In the hours before

Special weather statement, Aug 24, 10:44 AM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1144 AM EDT THU AUG 24 2006

FLZ044-144-241645-
NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
1144 AM EDT THU AUG 24 2006

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH
MOVING TOWARD LAKE COUNTY...

AT 1144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG LIGHTNING STORMS CAPABLE OF PRODUCING STRONG WIND
GUSTS STRETCHING NORTH TO SOUTH OVER SUMTER COUNTY...MOVING EAST AT
15 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND
FREQUENT LIGHTNING STRIKES AS THEY MOVE OVER THE VILLAGES....
LEESBURG AND MASCOTTE BY 1 PM. SEEK SHELTER IN AN ENCLOSED BUILDING
OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES
OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

JP
Special weather statement, Aug 24, 12:54 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
154 PM EDT THU AUG 24 2006

FLZ141-241845-
COASTAL VOLUSIA COUNTY-
154 PM EDT THU AUG 24 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS NEAR 45 MPH OVER
EXTREME NORTHEAST VOLUSIA COUNTY...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND VERY HEAVY
RAIN OVER ORMOND BY THE SEA...MOVING EAST AT 5 TO 10 MPH.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

JP
Special weather statement, Aug 24, 1:34 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
234 PM EDT THU AUG 24 2006

FLZ045-147-241930-
NORTHERN BREVARD COUNTY-ORANGE-
234 PM EDT THU AUG 24 2006

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS OF 45 MPH OVER
NORTH AND CENTRAL BREVARD COUNTY...EAST ORANGE COUNTY...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS OVER BITHLO...MOVING
EAST AT 10 MPH. ANOTHER AREA OF STORMS FROM VIERA TO ROCKLEDGE WILL
DRIFT SOUTHEAST AT 5 MPH.

STRONG STORMS OVER EAST ORANGE COUNTY WILL CONTINUE MOVING EAST
TOWARD NORTH BREVARD COUNTY...PORT SAINT JOHN AND TITUSVILLE.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT LIGHTNING
STRIKES AND VERY HEAVY RAIN. SEEK SHELTER IN AN ENCLOSED BUILDING OR
HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR
GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

JP
Special weather statement, Aug 24, 2:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
308 PM EDT THU AUG 24 2006

FLZ047-242015-
SOUTHERN BREVARD COUNTY-
308 PM EDT THU AUG 24 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH OVER
SOUTHERN BREVARD COUNTY...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER PALM BAY...MOVING
EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MELBOURNE BEACH AND WEST MELBOURNE.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
Special weather statement, Aug 24, 2:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
356 PM EDT THU AUG 24 2006

FLZ064-242045-
MARTIN-
359 PM EDT THU AUG 24 2006

...STRONG STORMS CAPABLE OF PRODUCING FUNNEL CLOUDS OVER EXTREME
EASTERN MARTIN COUNTY...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG
WIND GUSTS ALONG THE EAST COAST...MOVING EAST AT 10 MPH.

A POSSIBLE FUNNEL CLOUD HAS BEEN REPORTED WITH THIS LINE OF STORMS
NEAR THE PORT SALERNO SECTION OF STEWARD. THIS LINE OF STORMS WAS
PUSHING EAST OFF THE MARTIN COUNTY COAST.

BOATERS ALONG THE ATLANTIC COAST SHOULD REMAIN ALERT FOR STORMS
MOVING EASTWARD OFF THE MAINLAND FOR GUSTY WINDS AND POSSIBLE FUNNEL
CLOUDS.

The radar

The Melbourne radar (KMLB), 109 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Martin

When
August 24, 3:00 PM EST
Where
Martin County, Stuart
Rating
F0
Path length
0.3 mi
Path width
30 yd
Property damage
$20,000
Reported by
GOVT OFFICIAL
Coordinates
27.200, -80.250

An F0 tornado briefly touched down in the Rocky Point area near Stuart damaging solar panels and roofs.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyThe tornado archive for Florida, 2006Warnings in Florida, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525758.